Arizona, 2011

Wildfire in Arizona, June 12 to 30, 2011

June 12 to 30, 2011 · NWS TWC · 2 events in 2 counties and zones

Another major wildfire began as a human caused fire on June 12 in a remote location of the Huachuca Mountains near the International Border. The fire eventually charred 30,526 acres and was contained on July 7.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Another major wildfire began as a human caused fire on June 12 in a remote location of the Huachuca Mountains near the International Border. The fire eventually charred 30,526 acres and was contained on July 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 12, 10:15 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 12, 10:15 AM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ...UPDATED
1015 AM MST SUN JUN 12 2011

.SYNOPSIS...EXPECT MORE BREEZINESS TODAY...OTHERWISE DRY CONDITIONS
AND SEASONABLY HOT DAYTIME TEMPERATURES WILL CONTINUE THIS WEEK.

&&

.DISCUSSION...CURRENT FORECAST LOOKED ON TRACK AS WIND SPEEDS WILL
BE STRONGER THIS AFTERNOON AND EVENING COMPARED TO YESTERDAY. A RED
FLAG WARNING HAS BEEN POSTED FOR PORTIONS OF SOUTHEAST ARIZONA FOR
THIS AFTERNOON AND EVENING. PLEASE REFER TO THE FIRE WEATHER AND
PREVIOUS FORECAST SECTIONS FOR MORE DETAILS.

&&

.AVIATION...A CLEAR SKY WILL PREVAIL THROUGH MONDAY EVENING.
AFTERNOON SURFACE WIND WLY/SWLY 12-25 KTS WITH GUSTS OF 20-35
KTS...STRONGEST WIND EAST AND SOUTHEAST OF KTUS. OTHERWISE...SURFACE
WIND LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...DRY CONDITIONS WILL CONTINUE INTO THE UPCOMING WEEK.
DAYTIME MINIMUM RELATIVE HUMIDITIES WILL BE IN THE SINGLE DIGITS TO
LOWER TEENS WITH POOR NIGHTTIME RECOVERY. WINDS WILL BE STRONGER
TODAY THAN YESTERDAY ACROSS MOST OF SOUTHEAST ARIZONA. WHEN COMBINED
WITH THE DRY CONDITIONS WE ARE EXPECTING THEM TO BE STRONG ENOUGH TO
EXCEED CRITICAL FIRE WEATHER THRESHOLDS IN EASTERN AREAS NEAR THE
NEW MEXICO BORDER...INCLUDING NEAR THE HORSESHOE2 AND WALLOW FIRE
AREAS. THAT SAID...A RED FLAG WARNING IS IN EFFECT FROM 1PM TO 8PM
MST FOR GREENLEE...EASTERN GRAHAM AND EASTERN COCHISE COUNTIES.

OTHERWISE...NORMAL DIURNAL WIND TRENDS ARE FORECAST FOR THE UPCOMING
WEEK WITH OCCASIONAL GUSTY WINDS DURING THE AFTERNOON AND EARLY
EVENING HOURS DUE TO DAYTIME HEATING. ALSO...THERE ARE SOME
INDICATIONS THAT A SLIGHT INCREASE IN MOISTURE MAY OCCUR TUESDAY AND
WEDNESDAY. THE CHANCE OF MEASURABLE RAINFALL WILL REMAIN NEAR ZERO
PERCENT. HOWEVER...CLEAR SKIES SHOULD GIVE WAY TO PARTLY CLOUDY
SKIES TUESDAY AND WEDNESDAY. GUSTY WINDS MAY AGAIN BECOME AN ISSUE
BY THURSDAY AND FRIDAY AS ANOTHER WEATHER SYSTEM DIGS IN NORTH OF
THE AREA.

&&

.PREV DISCUSSION...ANOTHER CLEAR MORNING IN A DRY SOUTHWESTERLY FLOW
BETWEEN MAJOR FEATURES. ENCROACHING TROUGH FROM THE NORTHWEST WILL
FURTHER TIGHTEN THE GRADIENT THIS AFTERNOON WITH HIGH PRESSURE JUST
SOUTHEAST OF THE AREA. BREEZY TO LOCALLY WINDY AND COULD LEAD TO
CRITICAL FIRE WEATHER THRESHOLDS IN MORE WIND PRONE AND HIGHER
ELEVATION EASTERN AREAS.

THE TROUGH LIFTS MONDAY AFTERNOON AS HIGH PRESSURE BUILDS DEEPER
INTO THE DESERT SOUTHWEST FROM NORTHERN MEXICO. SOME MOISTURE WILL
LIKELY CREEP UP THE SIERRA MADRES INTO PORTIONS OF MAINLY
SOUTHEASTERN SONORA AND CHIHUAHUA. WE COULD SEE ENOUGH FILTER IN FOR
SOME CU OVER THE EASTERN MOUNTAINS BUT STILL LIKELY NOT LOOKING AT
ENOUGH FOR ANY SIGNIFICANT CONVECTION.

ANOTHER STRONG TROUGH WILL DIG INTO WESTERN REGION STATES THURSDAY
AND FRIDAY...WITH AN INCREASE IN DRY SOUTHWESTERLY FLOW AGAIN
PUSHING ANY MODEST MOISTURE INCREASE (SUCH AS IT MIGHT BE)...OUT OF
THE PICTURE. AS THIS HAPPENS WINDS COULD ONCE AGAIN BECOME SOMEWHAT
OF A CONCERN BY NEXT THURSDAY OR FRIDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING IN EFFECT FROM
     1PM TO 8 PM MST FOR EASTERN PORTIONS OF FIRE WEATHER ZONES 146
     AND 148 INCLUDING GREENLEE...EASTERN GRAHAM AND EASTERN COCHISE
     COUNTIES.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 12, 3:21 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
321 AM MST SUN JUN 12 2011

AZZ508>510-512-131030-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
CHIRICAHUA MOUNTAINS-
321 AM MST SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MST FOR
GREENLEE...EASTERN GRAHAM...AND EASTERN COCHISE COUNTIES...

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF STRONG AND GUSTY WINDS...VERY LOW RELATIVE
HUMIDITIES AND A VERY HIGH TO EXTREME FIRE DANGER RATING WILL
PRODUCE CRITICAL FIRE CONDITIONS TODAY. PLEASE SEE RED FLAG
WARNING PHXRFWTWC OR WMO HEADER WWUS85 KTWC FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT DRY AND
SEASONABLY HOT CONDITIONS WITH BREEZY AFTERNOON WINDS FROM TIME
TO TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
June 12, 1:16 PM MST to June 30, 11:59 PM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

Extreme drought conditions, coupled with adequate fuels and strong winds allowed a human caused fire to quickly spread out of control. The fire was first reported on June 12 by Border Patrol west of Hereford near the Mexico Border. Favorable weather conditions, rugged terrain, and extremely dry fuels allowed the fire to quickly spread out of control, growing 3,159 acres on the first day. By the end of the month, nearly 30,000 acres had burned. Strong southwest winds were funneled through the canyons of the Huachuca Mountains on July 14 allowing for a strong fire run into the city limits of Nicksville. Only a few homes and outbuildings were damaged or destroyed. A more significant run occurred of July 16 and 17 as strong winds pushed the fire into southern Sierra Vista resulting in several homes, outbuildings, and business either being damaged or destroyed. Several homes and outbuildings located in the Huachuca Mountains were also damaged or destroyed. A bulldozer sparked a fire on the army base of Ft Huachuca on June 18. That fire was quickly contained, but residents were evacuated. Thousands of residents were also evacuated from southern Sierra Vista during the blaze.

Wildfire, Upper San Pedro River Valley

When
June 12, 1:16 PM MST to June 30, 11:59 PM MST
Where
Upper San Pedro River Valley forecast zone
Reported by
Park/Forest Service
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Extreme drought conditions, coupled with adequate fuels and strong winds allowed a human caused fire to quickly spread out of control. The fire was first reported on June 12 by Border Patrol west of Hereford near the Mexico Border. Favorable weather conditions, rugged terrain, and extremely dry fuels allowed the fire to quickly spread out of control, growing 3,159 acres on the first day. By the end of the month, nearly 30,000 acres had burned. Strong southwest winds were funneled through the canyons of the Huachuca Mountains on July 14 allowing for a strong fire run into the city limits of Nicksville. Only a few homes and outbuildings were damaged or destroyed. A more significant run occurred of July 16 and 17 as strong winds pushed the fire into southern Sierra Vista resulting in several homes, outbuildings, and business either being damaged or destroyed. Several homes and outbuildings located in the Huachuca Mountains were also damaged or destroyed. A bulldozer sparked a fire on the army base of Ft Huachuca on June 18. That fire was quickly contained, but residents were evacuated. Thousands of residents were also evacuated from southern Sierra Vista during the blaze.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316658, 316659.